Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 46, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 28, 2005, 7:28 PM CDT for Sedgwick County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2005, 7:28 PM CDT (00:28 UTC)
- Expired
- Aug 29, 2005, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:34 PM CDT | FLASH FLOOD | West Wichita, KS | STALLED CARS REPORTED, DUE TO HIGH WATER ON NORTH PARKRIDGE. |
| Aug 28, 7:56 PM CDT | FLASH FLOOD | West Wichita, KS | WATER OVER THE ROAD ON MAIZE ROAD, JUST SOUTH OF MAPLE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 290030 FFWICT KSC173-290630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 728 PM CDT SUN AUG 28 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 130 AM CDT. * AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR CONTINUED TO ESTIMATE HOURLY RAINFALL RATES OF 1 TO 2 INCHES ACROSS MUCH OF SEDGWICK COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DOWNTOWN WICHITA...ANDALE...CLEARWATER...COLWICH... DERBY...EAST WICHITA...GODDARD...HAYSVILLE...MAIZE...MCCONNELL AIR FORCE BASE...MID CONTINENT AIRPORT AND MOUNT HOPE. * OFF DUTY NATIONAL WEATHER STAFF REPORTED STREET FLOODING ACROSS MUCH OF WEST WICHITA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3748 9767 3750 9716 3791 9717 3789 9769 $$ ES
2 follow-up statements
000 WGUS73 KICT 290105 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 800 PM CDT SUN AUG 28 2005 KSC173-290630- SEDGWICK KS- 805 PM CDT SUN AUG 28 2005 ...FLASH FLOOD WARNING CONTINUES FOR SEDGWICK COUNTY UNTIL 130 AM CDT... AT 745 PM CDT...OFF DUTY NATIONAL WEATHER SERVICE STAFF REPORTED FLOODING IN PROGRESS IN WEST WICHITA JUST NORTH OF THE MAIZE/MAPLE STREET INTERSECTION WHERE CALFSKIN CREEK HAD OVERFLOWED. WATER DEPTH IS AROUND 6 INCHES. DOPPLER RADAR INDICATES THAT RAINFALL RATES ARE DECREASING. HOWEVER, RUNOFF FROM THE VERY HEAVY RAINS THAT OCCURRED EARLIER THIS EVENING WILL CONTINUE TO CAUSE FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY EARLIER THIS EVENING, ONE PERSON BECAME STRANDED IN WEST WICHITA WHILE ATTEMPTING TO DRIVE THRU A FLOODED ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN LAT...LON 3748 9767 3750 9716 3791 9717 3789 9769 $$ ES
000 WGUS73 KICT 290211 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 910 PM CDT SUN AUG 28 2005 KSC173-290630- SEDGWICK KS- 910 PM CDT SUN AUG 28 2005 ...FLASH FLOOD WARNING CONTINUES FOR SEDGWICK COUNTY UNTIL 130 AM CDT... AT 900 PM CDT...SEDGWICK COUNTY 911 REPORTED THAT FLASH FLOODING WAS OCCURRING AT THE FOLLOWING LOCATIONS: ON WEST 183RD STREET FROM 26TH STREET NORTH TO 45TH STREET NORTH. ON WEST 183RD STREET FROM JUST SOUTH OF 53RD STREET NORTH TO JUST NORTH OF 53RD STREET NORTH. ON WEST 167TH STREET WEST FROM 45TH STREET NORTH TO 53RD STREET NORTH. EACH OF THESE ROADS ARE BARRICADED. DO NOT ATTEMPT TO DRIVE AROUND THESE BARRICADES, ESPECIALLY AT NIGHT DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY, ESPECIALLY AT NIGHT THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO CROSS SAFELY. TURN AROUND...DONT DROWN DOPPLER RADAR INDICATED THAT THE SHOWERS AND THUNDERSTORMS HAVE VACATED SEDGWICK COUNTY. HOWEVER, EXCESSIVE RUNOFF FROM THE VERY HEAVY RAINS OF EARLY THIS EVENING OBVIOUSLY CONTINUES. THEREFORE, THE FLASH FLOOD WARNING FOR SEDGWICK COUNTY REMAINS IN EFFECT. LAT...LON 3748 9767 3750 9716 3791 9717 3789 9769 $$ ES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:33 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 28, 3:33 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT SUN AUG 28 2005 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CONVECTION POTENTIAL THIS EVENING AND THE TIMING OF THE FRONTAL BOUNDARY MOVING THROUGH THE MIDDLE OF THIS WEEK. TONIGHT: LATEST WATER VAPOR LOOP SHOWING A DECENT UPPER LEVEL WAVE MOVING THROUGH THE NORTHWEST SECTION OF KANSAS ALONG WITH WEAK SURFACE BOUNDARIES FLOATING AROUND. THESE FEATURES COMBINED WITH GOOD STEEP LAPSE RATES BETWEEN 0-6KM IS PROVIDING SURFACE BASED CAPE VALUES BETWEEN 3000-3500J/KG ACCORDING TO THE RUC. WOULD EXPECT THESE THUNDERSTORMS TO CONTINUE TO DRIFT SOUTHEAST DURING THE EVENING. A COUPLE OF THE STORMS COULD BECOME SEVERE THROUGH SUNSET, BUT THESE STORMS SHOULD DISSIPATE AFTER SUNSET DUE TO LACK OF SHEAR. LATER TONIGHT THE GFS CONTINUES TO SHOW A THERMAL BOUNDARY AROUND 310K WITH SOME DECENT MOISTURE AND INSTABILITY ALONG IT. WITH THIS BOUNDARY IN PLACE, I STILL FEEL THERE IS POTENTIAL FOR SOME ELEVATED CONVECTION IN CENTRAL KANSAS MAINLY AFTER MIDNIGHT. MONDAY-WEDNESDAY: STILL LOOKS LIKE KATRINA WILL BE THE MAJOR PLAYER HERE ON HOW THINGS WILL EVOLVE THIS WEEK. THE MODELS STILL TRY TO BRING THE UPPER LEVEL RIDGE INTO THE PLAINS. THE EASTWARD MOVEMENT OF THE RIDGE WILL BE BLOCKED BY KATRINA AT LEAST THROUGH WEDNESDAY. THIS WILL PROVIDE SURFACE HIGH PRESSURE OVER THE REGION. AS A RESULT, TEMPERATURES WILL NOT CHANGE VERY MUCH THROUGH MID WEEK DUE TO LACK OF MIXING IN THE LOW LEVELS. THE GFS/NAM/UKMET DO TRY TO BRING A WAVE THROUGH EASTERN KANSAS TUESDAY WITH AN UPPER LEVEL SHEAR AXIS. THIS COULD BRING SOME ISOLATED CONVECTION TO EASTERN KANSAS TUESDAY AFTERNOON, BUT WE WILL NOT MENTION ANYTHING IN THE GRIDS AT THIS TIME. WEDNESDAY-SUNDAY: IT APPEARS THE GFS ENSEMBLES/ECMWF/DGEX HAVE FLIPPED FLOP ON THEIR UPPER LEVEL PATTERN. THE ECMWF HAVE AMPLIFIED THE TROF MOVING INTO THE NORTHERN PLAINS WHILE THE GFS ENSEMBLES HAS SPED THINGS UP AND FLATTENS OUT THE FLOW TOWARDS THE END OF THE WEEK. MEANWHILE, THE UKMET IS BLENDING THESE SOLUTIONS. WE TOOK MORE OF THE MIDDLE OF ROAD APPROACH IN BRINGING THE FRONT THROUGH SOMETIME WEDNESDAY NIGHT. WE BELIEVE THERE WILL BE SOME ADEQUATE MOISTURE AVAILABLE, BUT THE MAIN QUESTION IS HOW MUCH CONVERGENCE WILL TAKE PLACE ALONG THE BOUNDARY FOR CONVECTION. WE WENT AHEAD AND BUMPED UP POPS A LITTLE ON WEDNESDAY NIGHT, AND TENDED TO MOVE POPS OUT OF THE PICTURE ON THURSDAY. NOT SEEING MUCH OF A COOL DOWN BEYOND THIS PERIOD, DUE TO THE UPPER LEVEL FLOW FLATTENING OUT. THE MODELS DO TRY TO BRING ANOTHER WAVE THROUGH ON THURSDAY NIGHT AND FRIDAY, BUT I WOULD LIKE TO SEE MORE CONTINUITY IN THE MODEL TRENDS BEFORE I BITE ON THIS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 89 67 91 / 20 10 10 10 HUTCHINSON 66 90 66 91 / 20 10 10 10 NEWTON 68 89 66 89 / 20 10 10 10 ELDORADO 68 89 66 89 / 20 10 10 10 WINFIELD-KWLD 69 93 65 91 / 20 10 10 10 RUSSELL 65 91 65 91 / 20 10 10 10 GREAT BEND 65 91 66 91 / 20 10 10 5 SALINA 68 91 67 91 / 20 10 10 10 MCPHERSON 67 90 66 91 / 20 10 10 10 COFFEYVILLE 68 93 66 90 / 20 5 10 10 CHANUTE 68 91 65 89 / 20 5 10 10 IOLA 67 90 65 89 / 20 5 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && LAWSON/COX
Hazardous weather outlook, Aug 28, 2:33 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 233 PM CDT SUN AUG 28 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 233 PM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEE THE LATEST RIVER STATEMENTS FOR INFORMATION ON RIVER FLOODING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS ON WEDNESDAY. THIS FRONT COULD TRIGGER SOME THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY, BUT IT IS TOO EARLY TO SPECULATE WHETHER THESE WOULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/LAWSON
In the hours before
Local storm report, Aug 28, 4:53 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 ENE CHENEY 37.65N 97.74W
08/28/2005 1.00 INCH SEDGWICK KS TRAINED SPOTTER
STARTING TO COVER THE GROUND
&&
BDKLocal storm report, Aug 28, 5:33 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 N VIOLA 37.51N 97.64W
08/28/2005 0.88 INCH SEDGWICK KS EMERGENCY MNGR
&&
BDKLocal storm report, Aug 28, 5:45 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM FLOOD VIOLA 37.48N 97.64W
08/28/2005 SEDGWICK KS EMERGENCY MNGR
WATER OVER THE ROAD. 263RD WEST AND 111TH SOUTH.
&&
BDKSpecial weather statement, Aug 28, 5:55 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 555 PM CDT SUN AUG 28 2005 KSZ083-282345- SEDGWICK- 555 PM CDT SUN AUG 28 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLWICH...OR 12 MILES WEST OF DOWNTOWN WICHITA. THIS THUNDERSTORM WAS NEARLY STATIONARY, MEANING THAT THE HEAVY RAINS ASSOCIATED WITH THIS THUNDERSTORM WILL CAUSE LOCALIZED FLOODING, ESPECIALLY ACROSS NORTHWEST AND NORTH-CENTRAL SEDGWICK COUNTY. WINDS OF 40 TO 50 MPH WILL OCCUR WITH THIS THUNDERSTORM. IN ADDITION, THE CLOUD-TO-GROUND LIGHTNING IS FREQUENT AND DANGEROUS REFRAIN FROM USING ELECTRICAL APPLIANCES AND STAY OFF THE TELEPHONE EXCEPT IN CASES OF EMERGENCY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Special weather statement, Aug 28, 6:55 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 655 PM CDT SUN AUG 28 2005 KSZ083-290045- SEDGWICK- 655 PM CDT SUN AUG 28 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MID CONTINENT AIRPORT...OR 9 MILES SOUTHWEST OF DOWNTOWN WICHITA. THE THUNDERSTORMS ARE NEARLY STATIONARY. WINDS OF 40 TO 50 MPH WILL OCCUR WITH THIS THUNDERSTORM. IN ADDITION, THE CLOUD-TO-GROUND LIGHTNING ASSOCIATED WITH THESE THUNDERSTORMS WILL CONTINUE TO BE FREQUENT AND DANGEROUS IN FACT, THE NATIONAL WEATHER SERVICE HAS EXPERIENCED FREQUENT STRIKES VERY CLOSE TO THE STATION. REFRAIN FROM USING ELECTRICAL APPLIANCES AND STAY OFF THE TELEPHONE EXPECT IN CASES OF EMERGENCY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Special weather statement, Aug 28, 7:25 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 725 PM CDT SUN AUG 28 2005 KSZ092-290130- SUMNER- 725 PM CDT SUN AUG 28 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF OXFORD...OR 7 MILES EAST OF WELLINGTON...AND MOVING SOUTH AT 5 MPH. PENNY TO NICKEL SIZED HAIL...AND WINDS TO NEAR 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:29 AM CDT | Flash Flood Warning | ICT | Sedgwick | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.